Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 325, NWS Birmingham, AL

June 2, 2003Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2003, 9:28 PM CDT for Sumter County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 9:28 PM CDT (02:28 UTC)
Expired
Jun 2, 2003, 10:15 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 030228
SVRBHM
ALC119-030315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
928 PM CDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1015 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES WEST OF GEIGER TO 26
  MILES SOUTHWEST OF CUBA...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BELLAMY...
EMELLE...EPES...GAINESVILLE...LIVINGSTON AND YORK.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH CAN BE 
EXPECTED IN THE WARNED AREA. IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE TO A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3294 8880 3260 8853 3213 8885 3233 8802
          3267 8809 3297 8821

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:23 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Jun 2, 2:23 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
223 PM CDT MON JUN 02 2003

THE SFC LOW OVER THE LOWER MS RIVER VALLEY CONTINUES TO DEEPEN AND
MOVE TO THE E-NE.  EXPECT THE SHOWERS AND STORMS TO INCREASE INTO THE
NIGHT TIME HOURS FOR US.  A COUPLE OF STORMS MAY REACH SEVERE LIMITS
TONIGHT AND TOMORROW.

WARM FRONT ASSOCIATED WITH SFC LOW WILL CONTINUE TO MOVE NORTHWARD
ACROSS THE CWA.  THIS WILL PUT US IN THE WARM SECTOR OVERNIGHT
KEEPING LOWS NEAR 70 FOR EVERYONE.

TRAILING COOL FRONT SHOULD PUSH ALL THE WAY THROUGH THE CWA BY
MID-DAY ON WEDNESDAY.  EVERYONE SHOULD SEE RAIN BETWEEN NOW AND
THEN.  SOME MORE THAN OTHERS OF COURSE.  MID TO HIGH CLOUDS RETURN ON
THURSDAY FROM THE ACTIVITY THAT WILL BE TAKING PLACE BACK TO OUR
WEST.  RAIN CHANCES LOOKING PRETTY GOOD FOR THE WEEKEND AS WX
PARAMETERS LINE-UP OVER US IN THE SWRLY FLOW.

BHM 070/079 064/080 060/ 7+30
MGM 072/083 067/084 064/ 4+42

.BHM...NONE.
Hazardous weather outlook, Jun 2, 1:30 PM CDT, 7 hours 58 minutes before
ALZ011>015-017>050-022030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE STATE THIS
AFTERNOON AND EVENING WHICH WILL BRING MOIST AND UNSTABLE AIR BACK
INTO THE AREA. AN APPROACHING LOW PRESSURE SYSTEM ALONG WITH AN UPPER
LEVEL DISTURBANCE WILL COMBINE TO BRING SHOWERS AND THUNDERSTORMS
ACROSS WEST ALABAMA THIS AFTERNOON AND TO THE REST OF THE STATE
THROUGH THE OVERNIGHT HOURS. SOME STORMS WILL BE STRONG WITH AN
ISOLATED SEVERE THUNDERSTORM POSSIBLE.  THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG GUSTY WINDS, HAIL, AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MAKES ITS WAY THROUGH THE STATE ON TUESDAY.
SOME STRONG STORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING.  ON
WEDNESDAY...THE FRONTAL BOUNDARY HANGS AROUND SOUTHEAST ALABAMA AS
MOIST AND UNSTABLE AIR WILL STILL BE IN PLACE AND MAKE CONDITIONS
FAVORABLE FOR STRONG THUNDERSTORMS.  FOR THE WEEKEND...ANOTHER
COLD FRONT WILL APPROACH ALABAMA...WITH THE POSSIBILITY OF STRONG
THUNDERSTORMS FOR SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.  HOWEVER THEY ARE ADVISED
TO KEEP UP WITH THE LATEST WEATHER CONDITIONS FOR TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 2, 8:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    SUTTLE                    AL   1.75 IN HAIL
06/02/03   PERRY                          PUBLIC REPORT OF GOLF
                                          BALL SIZE HAIL ON STATE
                                          HIGHWAY 14 NEAR SUTTLE
Local storm report, Jun 2, 8:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    BILLINGSLEY               AL   0.75 IN HAIL
06/02/03   AUTAUGA                        MONTGOMERY TELEVISION
                                          STATION REPORTED PENNY
                                          SIZE HAIL NEAR
                                          BILLINGSLEY
Local storm report, Jun 2, 8:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    SYLVAN SPRINGS            AL   0.75 IN HAIL
06/02/03   JEFFERSON                      SPOUSE OF WEATHER SERVICE
                                          EMPLOYEE REPORTED PENNY
                                          SIZE HAIL NEAR SYLVAN
                                          SPRINGS
Local storm report, Jun 2, 9:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
903 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0842 PM    BESSEMER                  AL   1.25 IN HAIL
06/02/03   JEFFERSON                      PUBLIC REPORT OF HALF
                                          DOLLAR SIZE HAIL IN
                                          BESSEMER
Special weather statement, Jun 2, 9:11 PM CDT, 17 minutes before
ALZ025-030315-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT MON JUN 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 1015 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS OF 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CALERA...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTEVALLO...
CALERA...ALABASTER...COLUMBIANA...PELHAM...WILSONVILLE...OAK MOUNTAIN
STATE PARK AND CHELSEA THROUGH 1015 PM CDT.

LAT...LON 3311 8695 3341 8674 3338 8639 3304 8656
Local storm report, Jun 2, 9:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    KENNEDY                   AL   0.75 IN HAIL
06/02/03   LAMAR                          COUNTY SHERIFFS OFFICE
                                          REPORTED PENNY SIZE HAIL
                                          SOUTH OF KENNEDY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:24 PM CDTTornado WarningBMXTuscaloosa36 min
Jun 2, 7:38 PM CDTTornado WarningBMXJefferson37 min
Jun 2, 7:41 PM CDTSevere Thunderstorm WarningBMXAutauga34 min
Jun 2, 7:48 PM CDTSevere Thunderstorm WarningBMXPerry42 min
Jun 2, 7:58 PM CDTSevere Thunderstorm WarningBMXDallas62 min
Jun 2, 8:07 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens53 min
Jun 2, 8:15 PM CDTTornado WarningBMXJefferson30 min
Jun 2, 8:16 PM CDTSevere Thunderstorm WarningBMXAutauga44 min
Jun 2, 8:41 PM CDTTornado WarningBMXJefferson, Shelby49 min
Jun 2, 8:45 PM CDTSevere Thunderstorm WarningBMXFayette, Marion45 min
Jun 2, 8:50 PM CDTSevere Thunderstorm WarningBMXChilton55 min
Jun 2, 8:55 PM CDTSevere Thunderstorm WarningBMXLamar20 min
Jun 2, 8:57 PM CDTSevere Thunderstorm WarningBMXPickens48 min
Jun 2, 9:13 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa62 min
Jun 2, 9:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa56 min
Jun 2, 9:41 PM CDTSevere Thunderstorm WarningBMXChilton49 min
Jun 2, 9:42 PM CDTSevere Thunderstorm WarningBMXGreene48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.